How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Kortney-PA-C Your Own Question
Kortney-PA-C
Kortney-PA-C, Physician Assistant
Category: Mental Health
Satisfied Customers: 54
Experience:  Working as a PA-C, I have treated patients for psychological diagnoses.
66373038
Type Your Mental Health Question Here...
Kortney-PA-C is online now
A new question is answered every 9 seconds

Helo Dr. I have suffered from severe reactive OKMH1214211

Customer Question

Helo Dr. I have suffered from severe reactive depression for the past 10 years. I was prescribed medication ten years ago but did not take it untill last January. I am on citrol(30mg) and would now like to come off it.I am taking pregablin for peripheral neuropathy {but your colleague recommends that I should take cymbalta), I take half a sleeping tablet (reduced from one, livial for menopause which Dr Mary is reviewing. Can you help. I get extremely tired , have low drive and energy to what I used to have. I find it difficult to get small tasks done. I am unable to continue with my professal work at the moment.

Submitted: 4 years ago.
Category: Mental Health
Customer: replied 3 years ago.
Relist: Other.
I never got an answer
Expert:  Kortney-PA-C replied 3 years ago.
I am very sorry to hear about your current situation. I am sympathetic to the fact that depression can have effects almost everywhere in her life, including family, friends, work, and can also lead to physical pain, extreme fatigue, lack of motivation, and isolation. I commend you for taking the steps to look for help, I know how difficult it is to be suffering from severe depression, even small tasks feel like you are climbing a mountain, so believe me, I am very happy that you have been looking for answers.


It appears that you are looking for some answers with regard to possible medication choices. I treat chronic pain patients and your situation is unique to the type of patients that I see, and I would like to offer some suggestions that have worked very well for my patients thus far. I understand that you would like to come off the anti-depressant medication that you are taking, that is completely understandable; however, with the symptoms that you describe, most physicians would recommend that the depression be treated pretty aggressively for a period of 6 months to a year at which time the medications can be slowly weaned. Are you open to this? In my experience, there are specific medications that just seem to work better for chronic pain patients.

The pregabalin that you take for neuropathic pain is actually a first line choice for your condition. Cymbalta, which is an SSRI medication is a second line. Even more effective than Cymbalta would be a tricyclic anti-depressant. I will continue this discussion, so please wait until I have indicated that my reply is complete.
Expert:  Kortney-PA-C replied 3 years ago.
Tricyclic antidepressants are also recommended as a first line agent in the treatment of neuropathic pain. If you’re not obtaining sufficient relief with regard to your neuropathic pain with pregabalin, an option would be for you to be started on a tricyclic antidepressant, such as amitriptyline or nortriptyline (Elavil or Pamelor), which can also be very effective for depression and sleep difficulty. A tricyclic antidepressant is typically what I would prescribe a patient who has chronic pain and associated depression.

However, the most effective medication that I have found thus far for the depression related to chronic pain is Wellbutrin (buproprion). Has your doctor suggested this medication? Wellbutrin is different from most antidepressant medications. It is a dopaminenergic medication, meaning that it works on dopamine in your brain as well as serotonin. Most of the antidepressant medications work on serotonin alone, including the Cymbalta, which is a selective serotonin reuptake inhibitor (SSRI). Patients who have treated for chronic pain occasionally chronically use pain medications at some point. Usually patients who have used opioids or other pain medications on a long-term basis require a medication to address the dopamine levels in your brain. Dopamine is affected with chronic use of some of the pain medications and depression can result from low levels of dopamine in your brain. Wellbutrin has been found to be very effective in chronic pain patients with regard to depression only. This medication would not really have any affect on the neuropathic pain, but is very effective for the depression symptoms. Most of patients that I start on this medication report increased energy and improved motivation, and the usual dose is 300mg, after tapering up to this level. This is not always the case, and each person is different, but I have had the most success with this medication.
Expert:  Kortney-PA-C replied 3 years ago.
In your situation, given that you have neuropathic pain, difficulty sleeping, and depression, I would recommend a combination of antidepressants. Tricyclics and Wellbutrin can be used together if the dose is tapered up slowly. Tricyclic antidepressants are also quite effective for sleep and are usually taken at bedtime to help with insomnia. With the use of this medication, you may be able to discontinue your sleep aid.

Also found to be effective for patients who are not getting sufficient relief from an antidepressant would be a trial of Seroquel or Abilify, which are the two most common. These can be added to the anti-depressants and some patients have improved control of their depression. These medications can also make you drowsy, so they may not be tolerable. The fact that these medications cause drowsiness is a major reason why I have been unable to use them with my chronic pain patients. Drowsiness is not a tolerable side effect for most of this patient population. However, Abilify has been shown to be less likely to cause this and may be worth a try if you are not having sufficient benefit from the 2 anti-depressants.

There is also another a medication that can be very helpful for the fatigue and the lack of motivation that usually goes right along with severe depression. It appears that you are suffering from some lack of motivation and fatigue given that you are having difficulty working, etc. Has your doctor ever suggested Provigil or Nuvigil? It is a relatively new medication that is indicated in the treatment of narcolepsy, but can also helpful in patients treating for depression who have extreme fatigue and lack of motivation. Adding this medication to your antidepressant regimen can have extremely beneficial effects and I would encourage you to discuss this with your doctor.

Have you ever had your Vitamin D levels checked? Low vitamin D has also been found to contribute to depression-like symptoms, fatigue, chronic pain, etc. You can start supplementing Vitamin D even without having your levels checked. I would recommend that you consider this. In women especially, Calcium and Vitamin D supplementation is important. It has been studied and vitamin D can help with some of the symptoms that you are describing, but would not replace the anti-depressants, etc. during the first 6 months to 1 year that you are treated. Once your depression stabilizes and you are being weaned from the anti-depressants, vitamin D should be continued.

Again, I am very sorry to hear about your current situation. Please, continue to reach out for support. I know that one of your goals is to be off medications; however, most of the time it is necessary to be on medications for a period of 6 months to one year and then consideration can be made to take you off medications. Especially if you want to get back to work and feel better faster, medications will help. Has your doctor discussed potentially referring you to a psychologist? This type of therapy can also be very helpful for patients with chronic pain and associated depression. Please let me know if there is anything I have missed or if I am not answering some of your questions.

I appreciate the opportunity to speak with you in this regard. I will keep you in my thoughts during this holiday season and I hope the best for you.
Expert:  Kortney-PA-C replied 3 years ago.
Is there anything additional that I can answer for you? Do you have any additional concerns/questions? I would love to hear back from you to see how things are going, so please feel free to refer back to comment here if you have any changes. I wish you a happy holiday season and hope things start to sparkle for you! Best wishes for a new start in 2013!

Related Mental Health Questions